Procainamide-lnduced polymorphous ventricular tachycardia

Boris Strasberg*, Samuel Sclarovsky, Aex Erdberg, C. Elise Duffy, Wilfred Lam, Steven Swiryn, Jacob Agmon, Kenneth M. Rosen

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

94 Scopus citations

Abstract

Seven cases of procainamide-induced polymorphous ventricular tachycardia are presented. In four patients, polymorphous ventricular tachycardia appeared after intravenous administration of 200 to 400 mg of procainamide for the treatment of sustained ventricular tachycardia. In the remaining three patients, procainamide was administered orally for treatment of chronic premature ventricular contractions or atrial flutter. These patients had Q-T prolongation and recurrent syncope due to polymorphous ventricular tachycardia. In four patients, the arrhythmia was rapidly diagnosed and treated with disappearance of further episodes of the arrhythmia. In two patients, the arrhythmia degenerated into irreversible ventricular fibrillation and both patients died. In the seventh patient, a permanent ventricular pacemaker was inserted and, despite continuation of procainamide therapy, polymorphous ventricular tachycardia did not reoccur. These seven cases demonstrate that procainamide can produce an acquired prolonged Q-T syndrome with polymorphous ventricular tachycardia.

Original languageEnglish (US)
Pages (from-to)1309-1314
Number of pages6
JournalThe American journal of cardiology
Volume47
Issue number6
DOIs
StatePublished - Jun 1981

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Procainamide-lnduced polymorphous ventricular tachycardia'. Together they form a unique fingerprint.

Cite this